Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

rumor has it

Posted Aug 13 2009 7:52pm

After my first feat with weight loss I was super weary of any medication that could make me gain any weight. Seriously had a few sleepless nights over the thought of going on birth control when I got married-- I always heard the rumors about how much weight it made some friends and family gain. I was nervous... years later, I gave up on the nervousness and decided a few extra pounds was better than an unplanned 50 baby pounds. Things went well, weren't too traumatic. I found this article recently... in case any of you were wondering, wanted justification- or just think its interesting!
That's Fit.com
by Liz Neporent
Will Birth Control Make you Gain Weight??

For some women, the thought of gaining weight is so terrifying, they would rather forego using a contraceptive like the pill or the patch and risk an unwanted pregnancy than add a few pounds. Yet, it's not entirely proven that hormone-based birth control causes weight gain.In 2006, scientists from Researchers at Family Health International, a not-for-profit public health advocacy group, reviewed 44 recent hormonal contraceptivetrialswhere three of the studies directly compared weight changes in women taking the pill with women taking placebos. None, including the direct comparisons, showed a link between birth control and weight gain. Over time, women tended to either gain weight or lose weight regardless of whether or not they took a hormone-based form of contraception.The researchers say one of the reasons women may think birth control fattens them up is because they would have gained weight anyway. Many women start on contraception at a point in their lives when they aren't as active or as careful about their diets as they used to be. If they're in a relationship, they might skip a night out dancing with the girls in favor of opening a bottle of wine and curling up on the couch with their honey.Still, the blogosphere is overflowing with women who beg to differ with the science. Some claim they gained 20 pounds -- or much, much more -- within weeks of starting a course of birth control even though they had no change in activity or diet – and then lost the weight almost immediately once they stopped.Some doctors agree. "I know what the studies say and I believe them but this is what my patients tell me and I believe them too," saysDr. Laura Corio, renowned ob/gyn and author of "The Change Before the Change."Surely this can't all be chalked up to imagination.Several trails did report that women complained of feeling bloated or that their breast felt heavier as soon as they began taking birth control. The researchers tended to discount this complaint as temporary water weight but excuse me, if you can't zip up your pants and your blouse is bursting at the seams, you really don't care to make a distinction between bloat and fat. And, as Corio hears from her patients, "temporary" often translates to "long term."There was also a University of Texas Medical Branch (UTMB)studypublished earlier this year that scores one for the "I'm-not-crazy-I really-did-go-up-a-size" point of view. Women in this trial who used depot medroxyprogesterone acetate (DMPA), commonly known as the birth control shot, clearly grew in size. A lot. Over a three-year period, those on DMPA gained a gut-busting 11 pounds and increased their body fat by 3.4 percent. Making matters worse, those who switched to oral contraception after the shots gained four additional pounds in the same time span. (By comparison, those who switched to non-hormonal contraception began to slowly lose the weight and fat mass they gained – nearly four pounds over two years.)So what should you do if you are convinced that taking birth control is causing your fat cells to multiply? Corio advises speaking to your doctor about taking a lower hormone dose or switching to a different product. "Of course watching your diet and getting more exercise will always help counteract weight gain regardless of the reason you gained it," she points out.My .2¢:I admit to never having taken hormone-based contraception, and one of the main reasons is that, yes, I am afraid of the weight gain. I also admit that I have long thought (completely irrationally, I know) that the pill is some sort of evil communist plot against women. But that is for another time.
Ok ladies, what do you think?? What has your experience been like on/off the pill??
Photobucket
Post a comment
Write a comment:

Related Searches